J. H. Jandl, M.D.
Jandl JH. Drug-induced Hemolytic Anemias.. Ann Intern Med. 1963;58:730-731. doi: 10.7326/0003-4819-58-4-730_3
Download citation file:
Published: Ann Intern Med. 1963;58(4):730-731.
This content is PDF only. Please click on the PDF icon to access.
Numerous chemical compounds, usually drugs, have been observed to cause hemolytic anemias. Two principal mechanisms have been elucidated: (1) an immunological disorder in which the drug behaves as a hapten or the antigen-antibody complexes fortuitously situate on the red cells; (2) a biochemical disorder in which the drug directly alters cellular metabolism. The great majority of the latter processes are caused by aromatic "redox" compounds such as phenylhydrazine, aniline compounds, quinones, and antimalarials. The anemia is characterized by the appearance of methemoglobin and Heinz bodies. The fundamental biochemical injury consists of an oxidative breakdown of cellular components by oxygen, the
Learn more about subscription options.
Register Now for a free account.
Hematology/Oncology, Red Cell Disorders.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only